Arizona, 2015

Lightning Strike in Arizona, June 27, 2015

June 27, 2015 · NWS FGZ · 1 event in 1 county or zone

A lightning strike killed a 24-year-old woman and injured seven other people as they tried to seek shelter during a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A lightning strike killed a 24-year-old woman and injured seven other people as they tried to seek shelter during a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 27, 3:57 PM MST, 3 minutes earlier.

Area forecast discussion, Jun 27, 3:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 PM MST SAT JUN 27 2015

.SYNOPSIS...BEGINNING SUNDAY...INCREASING MOISTURE WILL LEAD TO
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS...AND A SLIGHT
COOLING TREND IN DAYTIME TEMPERATURES...ACROSS ALL OF NORTHERN
ARIZONA. THIS MOISTURE WILL REMAIN IN PLACE THROUGH NEXT WEEK
CAUSING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE
REGION.

&&

.DISCUSSION...SO FAR TODAY, THE GREATEST SHOWER AND THUNDERSTORM
ACTIVITY HAS BEEN OBSERVED IN AND AROUND THE WHITE MOUNTAINS AND
EASTERN MOGOLLON RIM. WE DID RECEIVE A REPORT FROM VERNON
INDICATING ENOUGH PEA SIZED HAIL FELL FROM ONE OF THE DAYS
STRONGER STORMS TO COVER THE GROUND. MOSTLY ISOLATED ACTIVITY HAS
OCCURRED ELSEWHERE. A FEW THUNDERSTORMS HAVE FORMED IN YAVAPAI
COUNTY OVER THE LAST HOUR OR SO, AND HI-RES MODELS CONTINUE TO
INDICATE THAT SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THERE
THIS AFTERNOON AND EVENING. GENERALLY SPEAKING, TODAY HAS BEEN A
LITTLE MORE ACTIVE WHEN COMPARED TO THE PREVIOUS 2 DAYS.

FROM SUNDAY ONWARD...AN INCREASE IN MOISTURE IS EXPECTED ACROSS
NORTHERN ARIZONA SUNDAY AS THE MONSOONAL FLOW BEGINS TO SHIFT TO
A MORE FAVORABLE ORIENTATION. STORM COVERAGE IS EXPECTED TO
INCREASE FROM SUNDAY THROUGH THE WORK WEEK WITH A CHANCE FOR
STORMS ACROSS ALL OF NORTHERN ARIZONA EACH DAY. THE PRIMARY
HAZARDS FROM THESE STORMS WILL BE HEAVY RAINFALL AND WIND GUSTS IN
EXCESS OF 50 MPH.

&&

.AVIATION...FOR THE 00Z PACKAGE...VFR CONDITIONS ARE LARGELY
EXPECTED TO PERSIST AT ALL TAF SITES THROUGH 18Z SUNDAY. ISOLD TO
SCT SHRA/TSRA EXPECTED THRU 03-04Z WITH GREATEST COVERAGE NEAR AND
SW OF A KSJN-KPAN LINE. AFTER 18Z SUNDAY...LOOK FOR INCREASING
COVERAGE OF TSRA PRODUCING MVFR CONDITIONS AND GUSTY WINDS.

AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS
ARE EXPECTED TO CONTINUE SUNDAY AND MONDAY AS MOISTURE SLOWLY
INCREASES. GREATER STORM COVERAGE IS EXPECTED ON MONDAY THAN ON
SUNDAY. ERRATIC OUTFLOW WINDS AND FREQUENT LIGHTNING WILL REMAIN A
CONCERN NEAR ANY THUNDERSTORMS.

TUESDAY THROUGH THURSDAY...A MORE TYPICAL MONSOON PATTERN IS
EXPECTED TO DEVELOP WITH SCATTERED THUNDERSTORMS ACROSS NORTHERN
ARIZONA EACH AFTERNOON. LOOK FOR HIGHER HUMIDITY LEVELS AND SLIGHTLY
LOWER TEMPERATURES COMPARED TO THOSE OBSERVED LAST WEEK.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ006.

&&

PUBLIC...RR
AVIATION...AT
FIRE WEATHER...AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 27, 10:12 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1012 AM MST SAT JUN 27 2015

AZZ004>018-037>040-280900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1012 AM MST SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HOT AND ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS NORTHERN
ARIZONA AGAIN TODAY...ESPECIALLY AT ELEVATIONS BELOW 4000 FEET. AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE LOWER ELEVATIONS OF
THE GRAND CANYON TODAY.

SHOWERS AND THUNDERSTORMS WILL ALSO INITIATE THIS AFTERNOON. EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP FROM THE MOUNTAINS OF EASTERN
ARIZONA INTO GILA COUNTY WITH ISOLATED STORMS EXPECTED TO DEVELOP
ELSEWHERE. THUNDERSTORMS WHICH MANAGE TO FORM OVER THE HOT LOWER
ELEVATION AREAS SUCH AS THE LITTLE COLORADO RIVER VALLEY...NORTHERN
GILA COUNTY...AND THE LOWER DESERTS OF YAVAPAI COUNTY MAY BE CAPABLE
OF PRODUCING VERY STRONG WIND GUSTS IN EXCESS OF 50 MPH.

LATER THIS EVENING...A POSSIBLE COMPLEX OF THUNDERSTORMS AND DUST
MOVING NORTHWARD FROM THE PHOENIX AREA COULD ENTER SOUTHERN YAVAPAI
COUNTY...AFFECTING LOCATIONS SUCH AS BLACK CANYON CITY AND CONGRESS.
GUSTY WINDS...LOWERED VISIBILITY...AND LIGHTNING WOULD BE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASE IN MOISTURE IS EXPECTED ACROSS NORTHERN ARIZONA EARLY
NEXT WEEK...WITH STORM COVERAGE FORECAST TO INCREASE. STRONGER
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50
MPH ALONG WITH SOME HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD/AT

In the hours before

Special weather statement, Jun 27, 3:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST SAT JUN 27 2015

AZZ013-014-016>018-272245-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-LITTLE COLORADO RIVER
VALLEY IN NAVAJO COUNTY-WHITE MOUNTAINS-LITTLE COLORADO RIVER VALLEY
IN APACHE COUNTY-
326 PM MST SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILA...SOUTHEASTERN
NAVAJO AND SOUTHWESTERN APACHE COUNTIES UNTIL 345 PM MST...

AT 321 PM MST...DOPPLER RADAR WAS TRACKING TWO STRONG
THUNDERSTORMS...ONE NEAR VERNON...MOVING SOUTH AT 5 MPH. ANOTHER
JUST TO THE NORTH OF SHOW LOW...MOVING SOUTH AT 5 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING ENOUGH PEA TO NICKEL SIZE HAIL
TO COVER THE GROUND AND WINDS IN EXCESS OF 40 MPH.

LOCATIONS IMPACTED INCLUDE...SHOW LOW...PINETOP-LAKESIDE...LINDEN...
AND VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3436 11033 3436 10950 3400 10942 3400 11040
TIME...MOT...LOC 2221Z 007DEG 14KT 3429 10973

RR

The radar

The Flagstaff radar (KFSX), 18 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coconino

When
June 27, 4:00 PM MST to 4:20 PM MST
Where
Coconino County, 5.06 mi E of Washington Park
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
34.410, -111.182

A group of hikers that was caught in a thunderstorm took shelter under a stand of Ponderosa pine trees. Initial reports from on-scene deputies indicated that lightning struck one of the pine trees where the group was standing and knocked most of them to the ground. Members of the group attempted to resuscitate a 24-year-old female, who was not breathing. However, they were unsuccessful and she died at the scene. It does not appear the lightning strike hit anyone directly. Seven others were injured, one critically.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Coconino2015-06-2724FemaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592636.